Florida, 2021

Flash Flood and Hail in Florida, June 13, 2021

June 13, 2021 · NWS JAX · 5 events in 3 counties and zones

A lingering front near the I-10 corridor combined with an upper level trough aloft. These features combined with the sea breezes over a moist and unstable airmass with weak steering flow produced flooding rainfall over parts of Jacksonville and a few pulse severe storms that had wet downbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A lingering front near the I-10 corridor combined with an upper level trough aloft. These features combined with the sea breezes over a moist and unstable airmass with weak steering flow produced flooding rainfall over parts of Jacksonville and a few pulse severe storms that had wet downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 13, 12:33 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 13, 12:33 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
133 PM EDT Sun Jun 13 2021

.AVIATION...
[Through 18Z Monday]

Atlantic sea breeze is now discernible on both visible satellite
imagery and radar and is approaching the St Johns River and I-95
(north of downtown). Expect convection to fire along it in the
next hour or so but still think we're closer to 1 1/2 to 2 hours
before convection impacts the Jacksonville Metro area fields. KSSI
has convection over the Saint Simons Sound Inlet so for all
intents and purpose convection is already on the approach to the
field (which is usually from the south).

Convection is expected to be brief today and should finish
between 13/23 to 14/01 UTC. Looking for another round over MVFR to
locally IFR ceilings again tonight and possibly some mist/fog at
KVQQ and KGNV during the overnight hours. Certainly didn't go as
low as guidance indicates at either field, but they also have a
bad habit of going down below 1 mile for very brief periods and
then bouncing right back up, so we'll see.

&&

.PREV DISCUSSION [1210 PM EDT]...

.NEAR TERM [Through Tonight]...

Latest short-term, high resolution guidance indicates that convection
currently crossing the I-75 corridor in northeast FL will continue
to weaken as it slides southeastward. Otherwise, a stagnant
weather pattern will take shape as ridging aloft builds over the
Four Corners region of the Desert Southwest, which will lock mean
troughing in place over the eastern third of the nation. Troughing
will push the aforementioned "backdoor" cold front southward
across southeast GA this afternoon, with the boundary stalling
near the GA/FL border tonight. Low level west- southwesterly flow
will strengthen during the predawn hours ahead of this approaching
boundary, which will advect scattered convection developing along
the Nature Coast across Marion County this morning, with some
activity likely impacting southern portions of Putnam and Flagler
Counties as well. Low level flow will shift to northwesterly
toward sunrise, which should briefly advect the drier air mass
filtering into inland southeast GA across northeast FL this
morning. Pockets of low stratus across inland southeast GA and the
Suwannee Valley this morning will quickly mix out after sunrise,
with light west-northwesterly winds developing after sunrise.
Temperatures will rise to the upper 80s and lower 90s towards noon
ahead of the approaching "backdoor" cold front, which will
approach the Altamaha River towards noon.

Model soundings depict ML CAPE values rising to 1,500 - 2,500 j/kg
throughout our region by early afternoon. Scattered to numerous
showers and thunderstorms should initiate along the southward
moving front as well as an inland moving Atlantic sea breeze
boundary over southeast GA shortly after noon.
Mesoscale boundaries moving northeastward from this morning's
anticipated convection over north central FL will interact with
the inland moving Atlantic sea breeze to initiate scattered
convection along the I-95 and U.S.-301 corridors before the mid-
afternoon hours, and then convection should overspread northeast
and north central FL during the mid to late afternoon hours as the
frontal boundary approaches the FL/GA border and numerous
mesoscale boundary collisions occur. The slightly drier air mass
advecting into our area from the northwest early this morning
should create downdraft CAPE values of 800 - 1,000 j/kg for
locations along the I-10 corridor this afternoon, where a few
strong thunderstorms will be possible as storms pulse due to
mesoscale boundary interactions. The bigger threat today will be
heavy rainfall amounts due to the anticipated slow storm motion.
Pulsing convection may be capable of producing wet microburst wind
gusts of 40-50 mph and frequent lightning strikes as well.

Widespread convection should linger into the early evening hours,
especially along the I-10 corridor just south of the frontal
boundary. Coverage should gradually wane overnight for locations
south of I-10, while low stratus potentially overspreads locations
north of the frontal boundary across southeast GA. Lows will fall
to around 70 inland, ranging to the mid 70s at coastal locations.

.SHORT TERM [Monday Through Tuesday]...

Bouts of diurnal convection are anticipated for the beginning of
the week as daytime heating combined with troughing aloft will
produce showers and thunderstorms throughout the region, with the
highest likelihood for storm developments to occur over
northeastern Florida and along the coastline. Drier air
associated with a frontal boundary from out of the northwest
starts to move in over inland southeast Georgia and work to
inhibit storm developments over this area as the week progresses.
Temperatures during this period will be in the upper 80s and lower
90s, with warmer temperatures building over areas with less
rainfall.

.LONG TERM [Wednesday Through Sunday]...

A secondary front will move over Georgia from out of the north by
midweek and then stalling near the Florida-Georgia border. Drier
conditions are expected for most of southeast Georgia during this
period while instability ahead of the frontal boundary along with
upper level troughing will lead to a daily bouts of diurnal
convection through to the end of the week. Forecast models for the
end of next week indicate a low pressure system building upwards
towards Texas and Louisiana and the eventual placement of this
system will influence the convective pattern for the southeastern
US next weekend.

.MARINE...

A cold front moving southward down the Carolina coastal Plain this
morning will arrive over the southeast Georgia waters this
afternoon before stalling near the Florida and Georgia border
tonight through Monday. Periods of showers and thunderstorms will
generally move southeastward across our local waters along this
frontal boundary. Outside of thunderstorm activity, winds will
remain below Caution levels through Monday night, with seas
generally in the 2-4 foot range both near shore and offshore.
Another cold front will dive into the southeastern states on
Monday afternoon, with this boundary also stalling over the
Georgia waters towards midweek and then dissipating late this week
as high pressure builds over the Mid-Atlantic states and the
southern Appalachians. Southwesterly winds will increase to
Caution levels of 15-20 knots by late Tuesday and Tuesday night
in advance of this secondary frontal boundary. Prevailing offshore
winds will then diminish by midweek, with coverage of showers and
thunderstorms expected to also decrease later this week.

Rip Currents: Prevailing offshore winds low wave heights should
keep the risk low at area beaches today through midweek.

.FIRE WEATHER...

Breezy westerly transport winds will prevail for locations south
of Interstate 10 today, with lighter northerly surface and
transport winds elsewhere likely resulting in low daytime
dispersion values north of I-10. Strong thunderstorms containing
gusty winds, lightning and heavy downpours are expected across
most of northeast and north central FL this afternoon through
early this evening. Southwesterly transport winds will remain
breezy across north central FL on Monday, with lighter speeds
elsewhere likely resulting in low daytime dispersion values from
the I-10 corridor northward on Monday afternoon.

.HYDROLOGY...

Slow moving thunderstorms this afternoon will likely result in
widespread 1-2 inch rainfall amounts for locations along the I-10
corridor, with locally higher totals possible. Localized flooding
will be possible, especially for urban and normally flood prone
locations.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  70  89  72  94  71 /  20  20  10  30  10
SSI  73  81  75  90  76 /  30  30  20  30  10
JAX  71  85  72  92  72 /  50  40  20  40  20
SGJ  71  83  72  89  74 /  70  50  20  40  20
GNV  71  88  71  88  72 /  60  50  40  50  30
OCF  71  88  72  87  74 /  40  50  40  40  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 13, 1:06 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
206 PM EDT Sun Jun 13 2021

FLZ136-236-240-340-131845-
Eastern Alachua FL-Western Alachua FL-Central Marion FL-
Western Marion FL-
206 PM EDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALACHUA AND
NORTHWESTERN MARION COUNTIES UNTIL 245 PM EDT...

* At 206 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Williston, moving east at 10
  mph.

* Wind gusts of 40 to 50 mph and minor flooding due to heavy
  rainfall is possible with this storm.

* Locations impacted include...
  Archer, Micanopy and Flemington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2929 8241 2948 8241 2948 8255 2953 8256
      2954 8257 2951 8226 2928 8222
TIME...MOT...LOC 1806Z 264DEG 7KT 2941 8248

HESS
Special weather statement, Jun 13, 1:08 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
208 PM EDT Sun Jun 13 2021

FLZ033-038-133-137-138-237-131900-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Eastern Putnam FL-Western Putnam FL-Inland St. Johns FL-
208 PM EDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLAGLER...SOUTHEASTERN
ST. JOHNS AND NORTHEASTERN PUTNAM COUNTIES UNTIL 300 PM EDT...

* At 208 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Orange Mills, or over East
  Palatka, moving east at 5 mph.

* Wind gusts of 40 to 50 mph and minor flooding due to heavy
  rainfall is possible with this storm.

* Locations impacted include...
  Palatka, Hastings, East Palatka, Saint Augustine Beach, Marineland,
  Bostwick, Federal Point, Crescent Beach, Saint Augustine Shores and
  Orange Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2955 8174 2977 8171 2986 8126 2957 8117
TIME...MOT...LOC 1808Z 264DEG 6KT 2968 8161

HESS
Special weather statement, Jun 13, 1:18 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
218 PM EDT Sun Jun 13 2021

FLZ240-340-131845-
Central Marion FL-Western Marion FL-
218 PM EDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
245 PM EDT...

* At 217 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Williston. This storm was
  nearly stationary.

* Nickel size hail, excessive cloud-to-ground lightning, wind gusts
  of 50 to 55 mph, and minor flooding due to heavy rainfall is
  possible with this storm.

* Locations impacted include...
  Reddick, McIntosh, Flemington and Lowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2925 8241 2945 8240 2947 8235 2946 8221
      2946 8219 2945 8219 2945 8221 2943 8221
      2942 8220 2943 8217 2918 8222
TIME...MOT...LOC 1817Z 266DEG 3KT 2936 8234

HESS
Special weather statement, Jun 13, 1:21 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
221 PM EDT Sun Jun 13 2021

FLZ035-131900-
Gilchrist FL-
221 PM EDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GILCHRIST COUNTY UNTIL
300 PM EDT...

* At 220 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Bell, moving east at 5 mph.

* Wind gusts of 40 to 50 mph and minor flooding due to heavy
  rainfall is possible with this storm.

* Locations impacted include...
  Trenton and Bell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2970 8296 2970 8294 2972 8296 2972 8294
      2973 8295 2974 8294 2977 8295 2980 8292
      2980 8293 2981 8293 2983 8292 2983 8290
      2986 8288 2986 8273 2984 8270 2960 8274
      2967 8296
TIME...MOT...LOC 1820Z 280DEG 5KT 2977 8290

HESS
Special weather statement, Jun 13, 1:40 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
240 PM EDT Sun Jun 13 2021

FLZ140-240-340-131930-
Central Marion FL-Western Marion FL-Eastern Marion FL-
240 PM EDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 330
PM EDT...

* At 240 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  west of Sparr to Silver Springs Shores. Movement was east at 15
  mph.

* Small hail, excessive cloud-to-ground lightning, wind gusts up to
  50 mph, and minor flooding due to heavy rainfall is possible with
  these storms.

* Locations impacted include...
  Ocala, Fort McCoy, Citra, Lynne, Sparr, Anthony, Silver Springs
  Shores, Belleview, Reddick and Lowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2936 8237 2942 8219 2943 8217 2942 8215
      2943 8214 2943 8212 2944 8210 2943 8209
      2944 8208 2944 8206 2947 8205 2950 8198
      2912 8178 2905 8203
TIME...MOT...LOC 1840Z 275DEG 12KT 2935 8223 2912 8203

HESS
Local storm report, Jun 13, 1:50 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     1 NE UNIVERSITY OF FLOR 29.65N 82.35W
06/13/2021  M41 MPH          ALACHUA            FL   MESONET

            WEATHERSTEM MESONET STATION AT BEN HILL
            GRIFFIN STADIUM 0663W 0.7 NE UNIVERSITY OF
            FLORIDA RECORDED A WIND GUST OF 41 MPH.

&&

KB

The radar

The Jacksonville radar (KJAX), 108 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail, 1 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Flagler

When
June 13, 1:55 PM EST
Where
Flagler County, Hammock
Reported by
Emergency Manager
Coordinates
29.620, -81.200

A brief funnel cloud was observed near Bings Landing and A1A.

Hail, Flagler

When
June 13, 2:36 PM EST
Where
Flagler County, Bunnell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.470, -81.260

A spotter reported quarter size hail at US Highway 1 in Bunnell.

Thunderstorm Wind, Marion

When
June 13, 2:40 PM EST
Where
Marion County, 2.11 mi NNE of Lake Kerr
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.378, -81.756

Trees were blown down and a trampoline was thrown and damaged at at residence along Highway 316. The location and time of the report was based on radar.

Heavy Rain, Duval

When
June 13, 4:00 PM EST to 6:30 PM EST
Where
Duval County, 1.51 mi SSW of Oakwood Villa
Reported by
Emergency Manager
Coordinates
30.300, -81.590

Storm total rainfall of 2.2 inches was measured in Grove Park. Some road still had standing water.

Flash Flood, Duval

When
June 13, 4:15 PM EST to 6:00 PM EST
Where
Duval County, 1.87 mi N of Cedar Hills to 2.06 mi SE of Jacksonville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
30.297, -81.725

At 515 pm, media showed a video on social media of up to 6 inches of water flooding the intersection of Bay Street and Main Street in downtown Jacksonville. At 525 pm, the media relayed a social media video of 6-12 inches of flood water over Park Street near Avondale Avenue in Jacksonville. At 551 pm, the media shared a social media video of Hogan's Creek overflowing it's banks near Bethel Baptist Street and Laura Street. At 553 pm, the public shared a social media video of minor ponding in their yard along Gilmore Street in Riverside. At 554 pm, the public shared another social media post of street flooding in San Marco near Landon and Flagler Avenues. At 556 pm, the public shared a social media photo of their backyard flooding near Little Fishweir Creek by the intersection of Azalea Drive and Hollingworth Street.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959969, 959970, 959972, 959971, 959962.